Article

Drug-induced pulmonary disease

Author and Disclosure Information

Abstract

Pulmonary disease due to an adverse drug reaction often presents a diagnostic challenge to the clinician. An abnormality on the chest roentgenogram and a symptom complex are the most common forms of presentation. The disease is diagnosed only because it is highly suspected, and yet this is often not sufficient. For example, a new infiltrate shown on the chest roentgenogram and a fever may indicate an adverse drug reaction in the immunocompromized patient. However, the patient may also have a life-threatening infection.

This review is intended as a guide to the clinician in the early recognition of a drug reaction by providing a comprehensive description of adverse pulmonary effects due to drugs and a rough estimate of their frequency. Part 1 describes patterns of response, Part 2 is divided into major categories of drugs, and Part 3 deals with chemotherapeutic and immunotherapeutic drugs. Reactions such as simple shortness of breath; systemic anaphylaxis; volume overload, i.e., pulmonary edema due to either fluid or salt overdose, or circuitous reactions, e.g., cardiogenic pulmonary edema caused by myocar-dial depression brought on by a bundle branch block due to tricyclic antidepressants, have not been included. Nor are obsolete or experimental medications included. Brief sections on respiratory depression, illicit drugs, and investigational aids are included. Adverse pulmonary reactions due to radiation therapy and immunotherapy are included in the section concerning chemotherapy to present a comprehensive overview in this rapidly expanding area of medicine. Individual drugs are discussed under the heading of major importance for that medication.


 

References

Next Article: